While the work of Rochon et al1 is laudable in intent, it is, unfortunately, misleading in its title and in its conclusions, although clearly stating the authors' caveats about these very conclusions. The authors made the same mistake the Food and Drug Administration made in categorizing the atypical antipsychotic drugs as a single class. In this study, 80% of their patients were initially dispensed risperidone; 18%, olanzapine; and 2%, quetiapine fumarate. While these drugs are all labeled “atypical,” there is no consensus definition of what “atypical” means. These drugs have very different movement disorder adverse effects. Data from a study on Parkinson disease (PD) suggest that quetiapine does not worsen motor function, whereas olanzapine and risperidone do.2 Because all the dementing illnesses are associated with parkinsonism, the effects of these drugs in PD is relevant.3 A recent placebo-controlled trial, in fact, confirms this.4 In the nonelderly, risperidone has been associated with acute dystonic reactions, akathisia, prolactin elevation, and tardive dyskinesia. Olanzapine causes parkinsonism but not acute dystonic reactions or tardive dyskinesia, whereas quetiapine seems to cause none of these. Although recognizing that the authors state that “our research may not be generalizable to all types of atypical antipsychotics,”1 to lump them all together, both in the title and in the conclusions, likely will convince the noncareful reader that all the atypical agents are similar and are not much different than the low-potency neuroleptics. The authors' own data do not support this conclusion.
Friedman JH. Atypical Antipsychotics Have Very Different Adverse Effect Profiles and Should Not Be Lumped Together. Arch Intern Med. 2006;166(5):586. doi:https://doi.org/10.1001/archinte.166.5.586-a
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: